Kentucky, 2023

Tornado in Kentucky, August 9, 2023

August 9, 2023 · NWS JKL · 1 event in 1 county or zone

A weak low-top supercell brought rain and winds, but no lightning to Fleming County during the early morning hours of August 10, 2023. However, within this system, a weak tornado developed and tracked across portions of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$15,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A weak low-top supercell brought rain and winds, but no lightning to Fleming County during the early morning hours of August 10, 2023. However, within this system, a weak tornado developed and tracked across portions of the county. By daybreak, dispatch and emergency management began receiving reports of damage that had |occurred in the Beechburg community just east of Flemingsburg. Radar did show some weak rotation that moved across this location. After an NWS Damage Survey, it was determined that an EF-0 tornado had touched down, starting near the intersection of |Beechburg Road and Colgan Road, and continued about a third of a mile down Colgan Road before dissipating. Based on the path of damage, it is also likely that this tornado only lasted about a minute, and skipped a few times along it's track before |dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 9, 10:05 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 9, 10:05 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1105 PM EDT Wed Aug 9 2023

.UPDATE...
Issued at 1105 PM EDT WED AUG 9 2023

Just a quick update to the grids mainly to incorporate the latest
CAMs guidance along with radar trends. The high resolution near
term models are still showing two areas of better convection
overnight. One to the north along the I-64 corridor and another
later in the night for the western Cumberland valley with lesser
activity in between. This still looks to be progressive enough to
preclude any more than localized high water concerns into dawn
Thursday. Did also include the current obs and trends for the T/Td
grids. These tweaks have been sent to the NDFD and web servers
along with a freshening of the zones and SAFs.

UPDATE Issued at 745 PM EDT WED AUG 9 2023

23Z sfc analysis shows weak high pressure slipping off to the
southeast while low pressure approaches from the west. The
lingering effects of the high have been ineffective in keeping
some light showers from drifting into the western parts of the
forecast area, though only a few hundredths of an inch of rain has
been noted from this. Currently, the temperatures are fairly
uniform in the mid to upper 70s under several decks of cloud
cover. Meanwhile, amid generally south winds of 5 to 10 mph,
dewpoints vary from the mid 60s north to the lower 70s in the
southwest with (or near) the current area of light showers. The
CAMs suggest that better convection moves into this part of the
state after midnight with healthy returns anticipated for the
north, but perhaps the fringe of an MCS affecting the western
parts of the Cumberland Valley late. Still most QPF estimates
from these models indicate up to an inch and a half of rain
possible locally but likely not enough to cause any high water
concerns precluding a flood watch, for now. Storm chances will
also be better tonight but they do appear progressive in the north
and potentially more cold pool driven in the south. Have updated
the forecast with these ideas in mind into the night as well as
the latest obs and trends for the T/Td grids. These adjustments
have been sent to the NDFD and web servers.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 341 PM EDT WED AUG 9 2023

An active pattern is in store over the next 24 hours. Satellite,
radar, and models depict a warm front moving across the area and
ushering in a very moist and unstable atmosphere this evening into
the overnight, with a second round of showers and storms moving
across the forecast area in association with the main upper
disturbance and surface front. The potential exists for excessive
rainfall resulting in flooding concerns, especially over parts of
northeast and southeast Kentucky, where a Slight Risk for
excessive rainfall outlook has been issued by the Weather
Prediction Center, with a Marginal Risk for the remainder of
eastern Kentucky. Storms moving across southwestern parts of the
forecast area, mainly south and west of London, will have the
potential to produce damaging wind gusts.

The upper disturbance crosses the region by midday Thursday, with
moist west-northwesterly flow supporting continued shower and
thunderstorm chances through early Thursday evening, with widespread
low clouds and fog continuing through the overnight Thursday night
into Friday morning.

Lows tonight will remain on the upper half of the 60s to near 70
degrees given extensive cloud cover and precipitation. With
continued cloudiness and only partial clearing in the afternoon
along with weak cold advection, highs will only reach the mid- to
upper 70s. Lows Thursday night into Friday morning are expected to
remain in the 50s given extensive low-level cloud cover and fog
preventing much in the way of radiational cooling.

.LONG TERM...(Friday through Wednesday)
Issued at 340 PM EDT WED AUG 9 2023

The extended period looks to be fairly active, as a series of low
pressure systems and surface fronts move through the region. The
best rain chances will occur during the afternoon and early evening
hours each day during peak heating. The model data at this time is
suggesting that the strong weather system will affect eastern
Kentucky the first of next week, with numerous showers and scattered
storms expected Monday and Monday night. Temperatures should be near
normal through out, with a couple of days running slightly above
normal and a few days running at or below normal. The coolest day
looks to be next Tuesday, as cooler and drier air will be spilling
into the region behind a departing cold front. Highs on that day may
only climb into the upper 70s around the area. Nightly lows should
be in the 60s most days, with one cooler night in the upper 50s
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 830 PM EDT WED AUG 9 2023

While VFR holds currently, the conditions will likely deteriorate
from west to east later this evening as a warm front moves
rapidly across the area. The swift low-level jet accompanying this
boundary may bring times of low-level wind shear for several
hours, but mainly just to ridgetop terminals. At least two rounds
of more substantial shower and thunderstorm activity will move
east across the area beginning this evening and lasting through
the overnight. Precipitation lightens and becomes more spotty
for most after 12Z Thursday, but low clouds will still prevail in
moist upslope flow resulting in obscured mountains and IFR or
near-IFR cigs/visibilities with improvements only late in the
day. Sfc winds, outside of any thunderstorms, will be generally
from the southwest tonight into Thursday morning at near 10 kts
before switching more westerly that afternoon with similar speeds.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...CMC
LONG TERM...AR
AVIATION...CMC/GREIF
Hazardous weather outlook, Aug 9, 2:36 PM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
336 PM EDT Wed Aug 9 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101945-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
336 PM EDT Wed Aug 9 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible tonight, some of which may bring locally
heavy rainfall. They could also produce strong wind gusts late
tonight, mainly over the Cumberland drainage basin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible on Thursday, some of which may bring
locally heavy rainfall. Thunderstorms are also possible at times
Friday through Tuesday, especially during the afternoon and evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JKL

The radar

The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fleming

When
August 9, 11:44 PM EST
Where
Fleming County, 0.64 mi WSW of Beechburg
Rating
EF0
Path length
0.33 mi
Path width
75 yd
Property damage
$150,000
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.446, -83.641

Actual storm survey determined that tornado likely started and ended within the same minute, only traveling 0.3 miles in that time span. Starting location was 38.4464/-83.6408 and ending location was 38.4482/-83.6352. Due to limitations within the Storm Data interface, could not track the path of the storm since it shows the same start/end time.

Damage was first observed on a property at the intersection of |Beechburg Road and Colgan Road, where the tornado directly |impacted several structures, including a wooden barn, a mobile |home, a shed, and a larger open barn located behind. All sides of |the mobile home sustained damage, including a large board impaled|into the roof, and some blunt force impacts from pieces of the |nearby barn that collapsed. Vehicles parked to the north and |northeast of the barn sustained heavy damage as it collapsed and |sections became airborne. Next the tornado hit a larger open- air|barn housing heavy equipment. Roof panels were torn off the west |side of the barn and sent up to 200 yards to the ENE. A little |ways down the road, another mobile home sustained blunt force |damage, including a large hole that punctured through into the |interior, as well as wind damage to all sides. Metal roofing from |the barn was found in a grove of trees to the northeast of this |house. The next door neighbor to the east faired better, but it |had debris from the metal barn in their yard, minor wind damage, |and a flagpole which was bent at the base laying northward. |Slightly farther up the road, the next property sustained major |tree damage, including several snapped trees and an uprooted tree,|though no structural damage. The tornado picked up a goat |enclosure in a grove of trees, lifted it over a fence, leaving the|fence untouched, and then tore the structure apart and twisted it|across the front yard of the property. Additional tree damage was|witnessed just past this location before the tornado lifted and |dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyThe tornado archive for Kentucky, 2023Warnings in Kentucky, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135156.